To the Editor.—
Increased use of antibiotics by farm workers as additives to feed1 or in treating infected animals may result in increased contact allergy and dermatitis. We have recently treated a patient who had contact allergy to the veterinary antibiotic tylosin.
Report of a Case.—
A 51-year-old dairy farm foreman had had dermatitis on his arms and on the dorsa of his hands for several years. A biopsy specimen showed hyperkeratosis, parakeratosis, moderate acanthosis with slight spongiosis, and a perivascular, lymphohistiocytic infiltrate in the upper layer of the dermis. Although nonspecific, these features were consistent with a diagnosis of chronic contact dermatitis. The patient had previously injected Tylan 200 into cows to treat infections of the udder. He noted that the antibiotic would occasionally spray on his arms while he was filling the syringe. Patch testing to serial dilutions of Tylan 200 in isopropyl alcohol was positive in
Kraemer KH, Torres V, Weinstein GD. Contact Allergy to Tylosin. Arch Dermatol. 1976;112(4):561. doi:10.1001/archderm.1976.01630280079041
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: